Tornadoes · United States · Kansas · 2017

EF0 tornado, Hepler to Farlington, Kansas, February 28, 2017

From Hepler to Farlington, this EF0 tornado ran 0.1 miles across Crawford County on February 28, 2017, touching down at 10:43 PM CST and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2017
Touchdown
10:43 PM CST (04:43 UTC)
Lifted
10:44 PM CST (04:44 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Crawford County
Touchdown point
37.630, -94.820
Lift-off point
37.632, -94.818
Record number
1702282243-01

The damage survey

2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • 1 destroyed outbuilding. others heavily damaged. farm machinery moved. Several items moved divergent of storm path. most debris moved west with others blown north.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to severe thunderstorms impacted much of the region from the afternoon of February 28th through the early morning hours of March 1st, 2017. These storms produced at least 83 reports of large hail and damaging wind, including three small tornadoes across the Missouri Ozarks and extreme southeast Kansas. The NWS in Springfield issued 33 severe thunderstorm warnings and 3 tornado warnings. The largest hail size reported was to the size of golf balls.

A National Weather Service storm survey revealed that an EF-1 tornado touched down approximately one mile southeast of Hepler, Kansas. The tornado destroyed one outbuilding and heavily damaging two other outbuildings. Several farm equipment items were also heavily damaged and thrown by the tornado. Estimated peak wind speed was 95 mph.

A National Weather Service storm survey indicated that an EF-0 tornado briefly touched down just north-northeast of Farlington on the west side of Farlington Lake along West Lake Road. Two carports were destroyed and there was damage to two homes. A tree was blown down. Estimated peak wind speed was 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Feb 28, 5:16 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 28, 5:16 PM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM CST Tue Feb 28 2017

Severe thunderstorm(s) have pushed east-northeast and away from
the 3 terminal locations. Surface winds remain gusty and should
through the forecast period. Next main focus for organized
convection will be with the frontal boundary which we are timing
for around 06z-10z for the terminal locations. Winds will switch
to the northwest with the front. Convection will briefly drop
flight conditions to MVFR and potentially IFR, but should quickly
recover with the fast movement of the expected line of convection.
Winds will be quite gusty but out of the northwest on Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
     077>081-088>091-093-094-101.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
733 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
733 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

The coverage of storms will increase later this evening into the
overnight hours as cold front begins to push into the region.

Storms which do develop will have the potential of producing hail
to the size of tennis balls, damaging wind gusts up to 70 mph and
tornadoes.

Storms should end from northwest to southeast after the front
pushes through overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated fire weather risk will impact the outlook area at
times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
parts of west central Missouri into extreme southeast Kansas. The
severe potential will then spread southeast overnight across the
remainder of the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Feb 28, 6:34 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BRUNER                  37.01N 92.99W
02/28/2017  M1.75 INCH       CHRISTIAN          MO   PUBLIC

            PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
            VIA FACEBOOK PICTURES.

&&

TEO
Local storm report, Feb 28, 6:44 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 N ROUND SPRING        37.37N 91.43W
02/28/2017  M1.00 INCH       SHANNON            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND
            AND LASTED FOR ABOUT 15 MINUTES NEAR
            SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.

&&

MG
Local storm report, Feb 28, 9:19 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SPARTA                  37.00N 93.08W
02/28/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            DELAYED REPORT. 1.00IN HAIL REPORTED AT
            SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
            WITH HOLES IN SIDING.

&&

BURCHFIELD
Local storm report, Feb 28, 9:29 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 E ELSEY               36.85N 93.49W
02/28/2017  E1.00 INCH       STONE              MO   LAW ENFORCEMENT

            CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
            HAIL EAST OF ELSEY ON HWY A. .

&&

BURCHFIELD
Local storm report, Feb 28, 9:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             GALENA                  36.81N 93.47W
02/28/2017  M1.00 INCH       STONE              MO   PUBLIC

            CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.

&&

BURCHFIELD
Local storm report, Feb 28, 9:46 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 ESE LAKE SPRING       37.76N 91.63W
02/28/2017  E1.00 INCH       DENT               MO   PUBLIC

            1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
            HEIGHTS. TIME ESTIMATED BASED ON RADAR.
            CORRECTED TO SHOW ESTIMATED SIZE.

0310 PM     HAIL             EXETER                  36.67N 93.94W
02/28/2017  E0.50 INCH       BARRY              MO   PUBLIC

            DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
            VIA FACEBOOK.

0315 PM     HAIL             9 SSE POWELL            36.50N 94.11W
02/28/2017  E0.50 INCH       MCDONALD           MO   PUBLIC

            DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
            PEA RIDGE INTO MISSOURI ON KK. .

0333 PM     HAIL             CASSVILLE               36.68N 93.87W
02/28/2017  E0.88 INCH       BARRY              MO   PUBLIC

            NICKEL SIZE HAIL REPORTED BY LAW
            ENFORCEMENT. HEAVY RAIN AND REDUCED
            VISIBILITY ALSO.

0335 PM     HAIL             3 N MONTAUK             37.50N 91.69W
02/28/2017  E1.50 INCH       DENT               MO   PUBLIC

            .

0350 PM     HAIL             JENKINS                 36.78N 93.69W
02/28/2017  E1.00 INCH       BARRY              MO   PUBLIC

            1.00" HAIL REPORTED IN JENKINS, MO VIA
            PUBLIC ON FACEBOOK.

0350 PM     HAIL             SALEM                   37.65N 91.54W
02/28/2017  E1.25 INCH       DENT               MO   PUBLIC

            1.25" SIZE HAIL OBSERVED IN SALEM. REPORT
            VIA PUBLIC.

0353 PM     HAIL             GALENA                  36.81N 93.47W
02/28/2017  M1.00 INCH       STONE              MO   PUBLIC

            CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.

0357 PM     HAIL             3 E ELSEY               36.85N 93.49W
02/28/2017  E1.00 INCH       STONE              MO   LAW ENFORCEMENT

            CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
            HAIL EAST OF ELSEY ON HWY A. .

0403 PM     HAIL             OZARK                   37.02N 93.21W
02/28/2017  E0.50 INCH       CHRISTIAN          MO   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED ON OZARK BY EM.

0405 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
02/28/2017  E1.50 INCH       CHRISTIAN          MO   PUBLIC

            1.50" HAIL REPORTED BETWEEN 4:05 AND 4:10 PM
            BY THE PUBLIC. .

0410 PM     TSTM WND DMG     2 N HIGHLANDVILLE       36.96N 93.28W
02/28/2017                   CHRISTIAN          MO   TRAINED SPOTTER

            12" LIMB BLOWN DOWN, ALSO HAD DIME SIZE
            HAIL. TIME ESTIMATED BASED ON RADAR.
            RECEIVED VIA SKYWARN.

0410 PM     TSTM WND DMG     HIGHLANDVILLE           36.93N 93.28W
02/28/2017                   CHRISTIAN          MO   TRAINED SPOTTER

            4" TREE LIMB BLOWN DOWN AND 12 " TREE BLOWN
            OVER AT BRADLEY STREET AND KENTLING STREETS
            IN HIGHLANDVILLE. RELAYED VIA SKYWARN.

0415 PM     HAIL             SPARTA                  37.00N 93.08W
02/28/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            DELAYED REPORT. 1.00IN HAIL REPORTED AT
            SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
            WITH HOLES IN SIDING.

0420 PM     HAIL             BRUNER                  37.01N 92.99W
02/28/2017  M1.75 INCH       CHRISTIAN          MO   PUBLIC

            PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
            VIA FACEBOOK PICTURES.

0435 PM     HAIL             SEYMOUR                 37.15N 92.77W
02/28/2017  E1.00 INCH       WEBSTER            MO   PUBLIC

            NUMEROUS REPORTS OF DIME TO QUARTER SIZE
            HAIL COVERING HIGHWAY 60 AROUND SEYMOUR
            CAUSING TRAVEL IMPACTS.

0450 PM     HAIL             MANSFIELD               37.11N 92.58W
02/28/2017  E1.50 INCH       WRIGHT             MO   STORM CHASER

            LIVE VIDEO OF THE HAIL FROM STORM CHASER
            CAM.

0502 PM     HAIL             3 ENE DAWSON            37.28N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   PUBLIC

            .

0515 PM     HAIL             5 ESE BENDAVIS          37.27N 92.12W
02/28/2017  M1.75 INCH       TEXAS              MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF GOLF BALL SIZE
            HAIL NEAR BADO MISSOURI. CORRECTION TO
            CHANGE TO MEASURED.

0516 PM     HAIL             2 NW CABOOL             37.14N 92.13W
02/28/2017  E1.25 INCH       TEXAS              MO   STORM CHASER

            LIVE VIDEO FROM STORM CHASER ON HIGHWAY 60
            SHOWING AT LEAST HALF DOLLAR SIZE.

0517 PM     HAIL             MOUNTAIN GROVE          37.13N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   TRAINED SPOTTER

            1.00" SIZE HAIL REPORTED IN MOUNTAIN GROVE.
            VIA SKYWARN SPOTTER.

0605 PM     HAIL             7 N ROUND SPRING        37.37N 91.43W
02/28/2017  M1.00 INCH       SHANNON            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND
            AND LASTED FOR ABOUT 15 MINUTES NEAR
            SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.

&&

BURCHFIELD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

4.7 hours before the tornado, 121 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1117 joules per kilogram, CIN -52, lifted condensation level 931 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
813 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Fort Scott (FSK), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the touchdown began at 04:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of February 28, 2017

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 283:53 PM CSTEF0Clinton, IA0.025
February 284:12 PM CSTEF1Stark, IL5.5100$100,000
February 284:27 PM CSTEF0LaSalle, IL1.850
February 284:41 PM CSTEF3LaSalle, IL11.5800214
February 284:44 PM CSTEF1Whiteside, IL2.675
February 284:58 PM CSTEF1LaSalle, IL2.8200
February 285:04 PM CSTEF0Grundy, IL1.2200
February 285:07 PM CSTEF1Ogle, IL1.550
February 285:10 PM CSTEF0Peoria, IL0.125
February 285:15 PM CSTEF0Peoria, IL0.9100$75,000
February 285:26 PM CSTEF3Marshall, IL17.8600$2.0 million
February 285:52 PM CSTEF2Livingston, IL5.675
February 286:40 PM CSTEF1Reynolds, MO4.480
February 287:03 PM CSTEF1White, AR1.41204$50,000
February 287:07 PM CSTEF2White, AR1.12501$70,000
February 287:16 PM CSTEF0Madison, MO4.450
February 287:51 PM CSTEF4Perryville tornado, Missouri and Illinois53.51,100112$15 million
February 288:54 PM ESTEF1Berrien, MI0.6100
February 288:58 PM ESTEF1Cass, MI5.0100
February 289:12 PM ESTEF1Cass, MI2.7150
February 289:38 PM ESTEF1Saint Joseph, MI2.050
February 289:33 PM CSTEF1Brown, IL0.7501
February 289:43 PM CSTEF1Bureau, IL2.350
February 289:55 PM CSTEF3White, IL to IN44.144012$5.7 million
February 2810:35 PM CSTEF0Calloway, KY8.830$70,000
February 2810:37 PM CSTEF0Crawford, KS0.175$50,000
February 2810:44 PM CSTEF1Williamson, IL7.425$6,000
February 2812:03 AM ESTEF2Dubois, IN5.8150$350,000
February 2811:28 PM CSTEF1Trigg, KY8.6400$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.